IPC flags safety alert against NSAID Diclofenac

This came to light after the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database.

643
IPC
Representational image

Last Updated on December 10, 2021 by The Health Master

The Indian Pharmacopoeia Commission (IPC), which is the National Coordination Centre (NCC) for the Pharmacovigilance Programme of India (PvPI), has flagged a drug safety alert revealing that diclofenac, a nonsteroidal anti-inflammatory drug (NSAID) which is used to treat pain and inflammatory diseases, is linked with skin hyperpigmentation.

This came to light after the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database.

Diclofenac is indicated for the treatment of:

  • Rheumatoid arthritis,
  • Osteoarthritis,
  • Ankylosing spondylitis,
  • Gout,
  • Painful post-operative pain following dental surgery,
  • Migraine attacks,
  • Post-operative inflammation in patients who have undergone cataract surgery.

Diclofenac inhibits cyclooxygenase-1 and -2, the enzymes responsible for the production of prostaglandin (PG) G2 which is the precursor to other PGs. PGs are responsible for pain and inflammation, and the inhibition of their production is the common mechanism linking each effect of diclofenac.

As per the drug safety alert issued by IPC on November 30, 2021, diclofenac is associated with skin hyperpigmentation, which appears as darkened patches or spots on the skin that make the skin look uneven.

Healthcare professionals and patients have been advised to closely monitor the possibility of the above ADR associated with the use of diclofenac. If such a reaction is encountered, it needs to be reported to the NCC-PvPI for suitable action.

IPC had earlier also flagged drug safety alerts revealing that dimethyl fumarate, which is indicated for relapsing-remitting multiple sclerosis, is associated with adverse drug reaction alopecia while cefazolin, a cephalosporin antibiotic, is linked with acute generalised exanthematous pustulosis (AGEP).

Besides this, it had earlier also flagged drug safety alerts revealing that clobazam, baclofen and rosuvastatin and ticagrelor interactions are associated with risks like DRESS syndrome, encephalopathy and rhabdomyolysis respectively.

IPC had also flagged drug safety alerts against etoricoxib, torsemide, and quetiapine & valproic acid interactions, sofosbuvir, clobazam, baclofen, and rosuvastatin and ticagrelor interactions.

The CDSCO started PvPI in July 2010 across the country. Since then, IPC has been mandated to establish clinical evidence linking the drug and the ADR event through a robust system of causality assessment.

Latest Circulars: (IPC) Indian Pharmacopoeia Commission

Latest Notifications regarding Pharmaceuticals

Latest on National Formulary of India (NFI)

Narcotics Drugs: Team raids Zirakpur Pharmaceuticals firm

Sun Pharma gets CDSCO panel nod for FDC Brinzolamide, Timolol, Pot…

100 crore MoU to make India Vaccine Cold Chain Capital

Alembic gets USFDA tentative nod for drug for high BP

Procedure for registration of Medical Devices: CDSCO

Procedure to obtain license for Commercial Testing Laboratories

Pricing Policy may change to regulate base prices of 50% of…

NPPA fixes retail price of 20 formulations: December 2021

IPC adds these 9 new IP impurities standards

Latest Notifications regarding Pharmaceuticals

For informative videos by The Health Master, click on the below YouTube icon:

YouTube Icon
Telegram
WhatsApp
Facebook
LinkedIn
YouTube Icon
Google-news

Enter your email address:

Delivered by FeedBurner